Alert archive / South Dakota / Flash Flood Warnings in 2015
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 5, 2015, 10:28 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2015, 10:28 PM CDT (03:28 UTC)
- Expired
- Jul 6, 2015, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:45 PM CDT | FLASH FLOOD | 3 N Hayti, SD | WATER OVER COUNTY ROAD NORTH OF HAYTI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1725 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WGUS53 KABR 060328
FFWABR
SDC029-039-057-060930-
/O.NEW.KABR.FF.W.0005.150706T0328Z-150706T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 PM CDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 430 AM CDT MONDAY
* AT 1025 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS ALREADY
FALLEN. FLASH FLOODING IS ALREADY OCCURRING. COUNTY ROADS NORTH OF
HAYTI HAVE WATER OVER THEM. OTHER COUNTY AND TOWNSHIP ROADS MAY
FLOOD AS WELL.
* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
CLEAR LAKE...ESTELLINE...CASTLEWOOD...LAKE NORDEN...
HAYTI...GARY...TORONTO...KRANZBURG...GOODWIN...ASTORIA...BRANDT...
ALTAMONT...LAKE ALICE...LAKE ALBERT...SCHOOL LAKE...MORITZ...HAMLIN
EDUCATION CENTER...CLAREMONT COLONY AND BULLHEAD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4454 9736 4476 9734 4497 9687 4497 9645
4454 9646
$$
TDKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:22 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 6:22 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 622 PM CDT SUN JUL 5 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 309 PM CDT SUN JUL 5 2015 CURRENT ANALYSIS SHOWS THE SURFACE LOW CENTERED OVER NORTHEAST COLORADO/SOUTHWEST NEBRASKA...WITH THE FRONT EXTENDING FROM ABOUT PIERRE TO ABERDEEN TO GRAND FORKS. DEWPOINTS RANGE FROM THE MID 60S TO LOW 70S AHEAD OF THE FRONT...AND CURRENT ML CAPE VALUES HAVE RISEN TO OVER 2000 J/KG THIS AFTERNOON. ALOFT...A 100+ KT JET STREAK IS TRACKING ACROSS NORTHERN NORTH DAKOTA AND MODERATE TO STRONG VORTICITY ADVECTION IS EXPECTED AHEAD OF AN APPROACHING 500 MB TROUGH...WITH THE BEST FORCING BETWEEN 00Z-06Z. STORM MODE STILL REMAINS SOMEWHAT UNCERTAIN. HODOGRAPHS SHOW NICE CURVATURE IN THE LOW LEVELS OUT AHEAD OF THE FRONT...BUT IT APPEARS THAT MOST CONVECTION WILL BE BEHIND THE BOUNDARY WHERE HODOGRAPHS BECOME MORE STRAIGHT LINE. HI RES MODELS ARE STILL SUGGESTING ISOLATED SUPERCELLS FORM A MULTICELL LINE AND TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA. MODEL DCAPE REMAINS QUITE HIGH...SO DAMAGING WINDS ARE CERTAINLY A THREAT...ALONG WITH LARGE HAIL. HEAVY RAIN ALSO REMAINS A CONCERN GIVEN PWATS AHEAD OF THE FRONT WILL BE GREATER THAN 2 INCHES. THE LESSER THREAT LOOKS TO BE ANY SORT OF TORNADIC DEVELOPMENT...HOWEVER CANNOT RULE OUT AN ISOLATED SPIN UP ALONG THE LINE OF STORMS TONIGHT. SHOWERS AND THUNDERSTORMS MAY LINGER INTO MONDAY MORNING ACROSS THE EASTERN CWA...BUT A MUCH DRIER AIRMASS WILL MOVE IN DURING THE AFTERNOON HOURS. IN FACT...BL DEWPOINTS ARE PROGGED TO BE IN THE 40S MONDAY AFTERNOON. THE AIRMASS SLOWLY MOVES EAST ON TUESDAY...MARKING THE RETURN OF SOUTHERLY WINDS AND THUNDERSTORM CHANCES LATE TUESDAY NIGHT. .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN JUL 5 2015 EXTENDED PERIOD STARTS OFF WITH SHORTWAVE ENERGY TRACKING INTO THE WESTERN DAKOTAS. EC IS A BIT MORE AGGRESSIVE WITH QPF AND SUGGESTING A MORE ACTIVE SYSTEM COMPARED TO THE GFS. DID NOT STRAY TOO FAR FROM SUPERBLEND POPS WHICH LIMITS CHANCES TO THE WESTERN CWA. PERIOD THEN LOOKS MOSTLY DRY UNTIL PERHAPS THE FIRST PART OF THE WEEKEND WHEN MODELS TRY TO BRING ADDITIONAL SHORTWAVE ENERGY INTO THE AREA. 850 MB TEMPS GET RATHER WARM THROUGH THE END OF THE WEEK INTO SATURDAY. BUMPED UP HIGHS JUST ANOTHER DEGREE OR TWO. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 619 PM CDT SUN JUL 5 2015 A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OVER THE REGION THIS EVENING...WITH SHOWERS AND STORMS IN ITS VICINITY. SOME POSSIBLY SVR AT KPIR/KATY. OVERALL THOUGH VFR CONDITIONS ARE EXPECTED EXCEPT DURING ANY THUNDERSTORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...TMT AVIATION...TDK
Hazardous weather outlook, Jul 5, 4:27 AM CDT, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 427 AM CDT SUN JUL 5 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 427 AM CDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG STORMS WILL CONTINUE EAST OF THE JAMES VALLEY EARLY THIS MORNING. A FEW WEAK STORMS WILL ALSO DRIFT OUT OF NORTH DAKOTA LATER THIS MORNING. SEVERE WEATHER LOOKS MUCH MORE LIKELY LATE THIS AFTERNOON AND THROUGH THE EVENING HOURS WITH STRONG WINDS AND HAIL THE MAIN THREAT. HEAVY RAIN IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 5, 8:14 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 3 S CORONA 45.29N 96.77W
07/05/2015 E0.75 INCH GRANT SD TRAINED SPOTTER
SPOTTER ALSO REPORTED WIND GUSTS ESTIMATED AT 50 MPH
0810 PM HAIL 1 S CORONA 45.32N 96.77W
07/05/2015 E0.88 INCH GRANT SD TRAINED SPOTTER
CORN FIELD NEARBY HAS BEEN STRIPPED OF ITS LEAVES
&&
EVENT NUMBER ABR1500530
EVENT NUMBER ABR1500531
VIPONDLocal storm report, Jul 5, 9:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY RAIN 4 S GARDEN CITY 44.90N 97.58W
07/05/2015 M1.75 INCH CLARK SD CO-OP OBSERVER
RAINFALL DURATION WAS ABOUT 45 MINUTES LEADING TO
STANDING WATER IN LOW LYING AREAS
&&
EVENT NUMBER ABR1500531
VIPONDLocal storm report, Jul 5, 10:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN HAYTI 44.66N 97.20W
07/05/2015 M2.70 INCH HAMLIN SD EMERGENCY MNGR
STILL RAINING
&&
EVENT NUMBER ABR1500532
VIPONDLocal storm report, Jul 5, 10:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN LAKE NORDEN 44.58N 97.21W
07/05/2015 M1.50 INCH HAMLIN SD EMERGENCY MNGR
STILL RAINING
&&
EVENT NUMBER ABR1500533
VIPONDLocal storm report, Jul 5, 10:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN HAZEL 44.76N 97.38W
07/05/2015 M1.23 INCH HAMLIN SD EMERGENCY MNGR
STILL RAINING
&&
EVENT NUMBER ABR1500534
VIPONDLocal storm report, Jul 5, 10:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 PM CDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN LAKE NORDEN 44.58N 97.21W
07/05/2015 M2.50 INCH HAMLIN SD EMERGENCY MNGR
STILL RAINING
&&
CORRECTED EVENT
EVENT NUMBER ABR1500533
VIPONDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 51 min |
| Jul 5, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 44 min |
| Jul 5, 8:58 PM CDT | Flash Flood Watch | ABR | Clark, Codington, Deuel, Grant, Hamlin | 6 hr |
| Jul 5, 9:12 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 63 min |
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 22 min |
| Jul 6, 4:37 AM CDT | Flash Flood Warning | ABR | Codington, Deuel, Hamlin | 4 hr |
Nearby
Flash Flood Warnings in South Dakota, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.